DETROIT – On Monday, the Centers for Disease Control and Prevention in addition to the Food and Drug Administration made a recommendation to place a pause on giving the COVID-19 Johnson & Johnson vaccine.
This was done in response to six cases in the US of a very uncommon type of blood clot. Here is a closer look at what was found.
The specific blood clot is called a cerebral venous sinus thrombosis. It is basically a clot in a vein that drains blood from the brain.
That can lead to an increased pressure in the skull and even bleeding. However, it is a rare condition. The question with regard to the Johnson & Johnson vaccine is even more rare because it’s also happening in the setting of low platelets.
“We don’t have a definitive cause, but the probable cause that we believe may be involved here, that we can speculate, is a similar mechanism that may be going on with the other adenoviruses vector vaccine that is an immune response to that occurs very, very rarely after some people receive the vaccine. And that immune response leads to activation of the platelets and these extremely rare blood clots,” said Dr. Peter Marks, director of the FDA’s Center for Biologics Evaluation and Research.
The issue here with these types of blood clots is that if one administers the standard treatments that doctors have learned to give for blood clots, they can actually cause tremendous harm.
“This was taken rapidly in order to honor our commitment to the American public to ensure that any safety signal that came up during this vaccine rollout was fully addressed in a transparent manner,” he said.
Of the blood clots seen in the United States, one case was fatal and one patient is in critical condition.
Read even more: US recommends ‘pause’ for J&J shots in blow to vaccine drive
Dr. Anne Schuchat, the principal deputy director of the CDC provided information on the risk people who already got the J&J vaccine have.
“For people who got the vaccine more than a month ago, the risk for them is very low. For people who recently got the vaccine within the last couple weeks, they should be aware to look for symptoms. If you received the vaccine and develop severe headaches, abdominal pain, leg pain or shortness of breath, you should contact your health care provider and seek medical treatment,” said Schuchat.
Dr. Janet Woodcock, acting FDA commissioner also shared advice.
“I wish that we had more time to get everyone prepared and that this could go even more smoothly. As we learned about the issue with appropriate treatment, it was clear to us that we needed to alert the public. We included the pause in addition to the alert so that there was time for the health care community to learn what they needed to learn about how to diagnose, treat and report, but the decision was based on the events that might occur between when we made that realization and when we got the word out,” said Woodcock.